Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

How is dysfunctional uterine bleeding treated ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
Hi My name is Huma . I am 32 years . I had PCOS in the past . I normally had aregular 35 -40 day cycle . My last period was Jun 26th and i had anormal flow which lasted for 5 days . However after a week later some brown/black spotting started which lasted entire month . I started a normal period again on 26th July and the flow was full of small clots and some heavy bleeding . It's been 6 days and i have,nt yet stopped bleeding .
*I went to see my OB mid of the July and she did an ultrasound and found out that I am absolutely normal infact she cant even see any PCOS symptoms at all . * I had joined curves in May and lost almost 21 lbs to this day (JUly 31st). I dont understand why my period is getting worse after losing this weight and altering PCOs . Am I doing something wrong ? When my period would stop ?
Posted Sat, 28 Apr 2012 in Women Sexual Problems
Answered by Dr. Deepak Anvekar 1 hour later

Thanks for your query.

From the history it seems that you are having Dysfunctional uterine bleeding. Though diet and exercise can help to change the body, sometimes, acute hormone changes induced by them can cause irregular periods (called Dysfunctional Uterine Bleeding).

The etiology of such disorder can be psychological stress, weight (obesity, anorexia, or a rapid change), exercise, endocrinopathy, neoplasm, drugs, or it may be otherwise idiopathic.

In your case, it is probably the exercise pattern and loss of weight. Such changes cause altered gonadotrophin secretion hence changed secretion of FSH and LH and hence changes in estrogen and progesterone levels.

Such changes result in
1. menorrhagia (abnormally heavy and prolonged menstrual period at regular intervals) or
2. metrorrhagia (uterine bleeding at irregular intervals, particularly between the expected menstrual periods).

Mid-cycle bleeding may indicate a transient estrogen decline, while late-cycle bleeding may indicate progesterone deficiency.

Laboratory assessment of hemoglobin, luteinizing hormone (LH), follicle stimulating hormone (FSH), prolactin, T4, thyroid stimulating hormone (TSH), pregnancy (by βhCG), and androgen profile can be done.

The management of this condition would require treatment with progesterone to stabilize the endometrium and reduce bleeding. Oral contraceptive pills (OCPs) suppress endometrial development, reestablish predictable bleeding patterns, decrease menstrual flow, and lower the risk of iron deficiency anemia.

You might consult your OB-GYN who can do the needed tests and initiate the proper therapy.

I hope the above information helps to answer your questions effectively.

Please feel free to forward any additional queries, which I will be glad to answer.

Above answer was peer-reviewed by
Follow-up: How is dysfunctional uterine bleeding treated ? 4 hours later
I work form 9 to five and have actually no time to see my O.B although she asked me to see her after this cycle if bleeding does not stop .
Can i have anything from the pharmacy shelf to alter my condition at present before i take a leave from my job and go see my O.B.

I really need help !! This period is killing me !!

Answered by Dr. Deepak Anvekar 10 hours later
Hello Huma,

I do understand your difficulty and concerns.

Until you can get proper medical help, you can take medications like Naproxen, Ibuprofen (Advil or Motrin) and Mefenamic Acid (Ponstel) which can help to reduce menstrual bleeding to some extent.

If it does not help, you might need hormonal medications to stop bleeding at the earliest. Such medications that help to stop excess bleeding are scheduled drugs and is need to be prescribed and cannot be available as an over the counter medication.

For your convenience, you can call your doctor and mention your symptoms, and he can authorise a prescription which you can collect your medications from the nearest pharmacy.

I hope this helps you to get better at the earliest.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor